Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS New Orleans, LA

August 12, 2008Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 12, 2008, 3:56 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 3:56 PM CDT (20:56 UTC)
Expired
Aug 12, 2008, 4:45 PM CDT
In force
49 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint Tammany Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:16 PM CDTTSTM WND DMGLacombe, LANUMEROUS REPORTS OF TREES AND POWER LINES REPORTED DOWN IN LACOMBE AND SLIDELL. REPORTS RECEIVED THROUGH FROM 415 TO 5 PM ACCORDING TO LOCAL LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3027 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3027 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 122056
SVRLIX
LAC103-122145-
/O.NEW.KLIX.SV.W.0182.080812T2056Z-080812T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
356 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE...

* UNTIL 445 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF LACOMBE...
  OR 14 MILES NORTH OF METAIRIE...AND MOVING EAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACOMBE BY 425 PM CDT...
  EDEN ISLE BY 435 PM CDT...
  SLIDELL AND PEARL RIVER BY 440 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3044 8973 3018 8964 3017 8975 3019 8977
      3021 8977 3023 8979 3021 8983 3025 8989
      3025 8998 3026 9000 3030 9000 3031 9004
      3034 9006
TIME...MOT...LOC 2056Z 253DEG 32KT 3020 9021

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:49 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 12, 3:49 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT TUE AUG 12 2008

.DISCUSSION...
THE SURFACE LOW OVER NORTHWESTERN LOUISIANA AND UPPER SHORTWAVE
TROUGH OVER NORTHEASTERN TEXAS HAVE BEEN GENERATING QUITE A BIT OF
SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE STRONGEST
ACTIVITY FOR OUR AREA THUS FAR HAS BEEN IN THE NORTHERN PORTION OF
THE FORECAST AREA WHERE SEVERAL BOW ECHOES HAVE KNOCKED DOWN TREES
AND POWER LINES. THE THREAT CONTINUES THROUGH THE REST OF THE
AFTERNOON AND EVENING WITH THE ENTIRE FORECAST AREA UNDER TORNADO
WATCH 823. THE SPECIAL 18Z KLIX UPPER AIR SOUNDING SHOWED AN
IMPRESSIVE LOW LEVEL WIND FIELD WITH 40 KNOTS RECORDED AT 850MB.
THERE WAS NOT MUCH IN TERMS OF DIRECTIONAL SHEAR BUT THE SPEED
SHEAR SHOULD BE ENOUGH TO SUPPORT A DAMAGING WIND AND ISOLATED
TORNADO THREAT...A VERY UNUSUAL SCENARIO FOR AUGUST ALONG THE GULF
COAST. WILL KEEP A CLOSE EYE ON THE SOUTHSHORE...NORTHSHORE...AND
IN COASTAL MISSISSIPPI WHERE THERE HAS BEEN ENOUGH SUN TO WARM
INTO THE UPPER 80S AND LOWER 90S.

WITH REGARDS TO HEAVY RAINFALL...THE NORTHERN SECTIONS OF THE
FORECAST AREA HAVE RECEIVED ABOUT 1 TO 1.5 INCHES SINCE MIDNIGHT.
ANOTHER INCH WOULD BE POSSIBLE IN THE STRONGEST STORMS. LUCKILY
THE STORMS ARE MOVING PRETTY QUICKLY AND HAVE NOT BEEN TRAINING SO
ANY FLOOD THREATS COULD BE EASILY HANDLED WITH LOCALIZED PRODUCTS.
HOWEVER...WILL CONTINUE TO MENTION HEAVY RAIN WORDING IN THE
HAZARDOUS WEATHER OUTLOOK AND ZONES.

THE LOW PRESSURE AREA SHOULD CONTINUE TO MOVE EASTWARD TONIGHT
AND TOMORROW MORNING WITH MUCH DRIER AIR FILTERING IN BEHIND THE
FRONTAL BOUNDARY. MOST OF THE RAIN SHOULD BE OUT OF OUR AREA BY
NOON WITH THE BOUNDARY LINGERING IN THE NORTHERN GULF.

THURSDAY AND FRIDAY SHOULD BE FAIRLY DRY WITH TEMPERATURES BACK IN
THE LOW 90S BEFORE RETURN FLOW KICKS BACK IN LATE FRIDAY
AFTERNOON. SCATTERED POPS RETURN IN TIME FOR THE WEEKEND AND EARLY
NEXT WEEK AS AN UPPER LOW DROPS INTO THE SOUTHERN PLAINS.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE AFFECTED MCB AND BTR AND
THIS TREND WILL SHIFT TO MSY AND GPT THIS EVENING. RAIN AND MIST
WILL BE THE PREVAILING WEATHER FROM 06Z THROUGH 15Z WEDNESDAY WITH
CONVECTION AT TIMES. EXPECTING SW WINDS TO REMAIN UP UNTIL 02Z FOR MCB
AND BTR. OCCASIONAL MVFR CEILINGS ARE EXPECTED THIS AFTERNOON AND
EVENING WITH IFR TO LIFR CEILINGS AT KMCB AND KBTR WEDNESDAY
MORNING.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE GULF COASTAL
WATERS AND TIDAL LAKES AS AFTERNOON SOUNDING SHOWED 25 KNOTS AT 2500
FEET AT SLIDELL. SOME DEEPENING OF THE LOW IS EXPECTED THIS EVENING
AND WINDS ARE EXPECTED TO REMAIN NEAR OR ABOVE SMALL CRAFT ADVISORY
CRITERIA THROUGH TONIGHT. SEAS WILL BUILD TO 5 TO 7 FEET THROUGH
TONIGHT. WINDS WILL BEGIN TO DIMINISH WEDNESDAY AFTERNOON. HIGH
PRESSURE WILL PREVAIL ACROSS THE COASTAL WATERS FOR THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  89  68  92 /  60  30  10  10
BTR  75  90  71  93 /  60  40  10  10
MSY  75  90  74  92 /  60  50  20  20
GPT  75  88  71  92 /  70  50  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR GMZ530.

     SMALL CRAFT ADVISORY UNTIL 12 PM CDT WEDNESDAY FOR GMZ550-555-
     570-575.

&&
Hazardous weather outlook, Aug 12, 11:26 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT TUE AUG 12 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1126 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A POTENT UPPER LEVEL DISTURBANCE WILL MOVE BETWEEN INTERSTATES 10 AND
20 TODAY. STRONG LOW LEVEL WINDS WILL PROVIDE ENOUGH SHEAR TO
POTENTIALLY PRODUCE SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS. THUS...THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE
MAIN THREATS WITH ANY SEVERE ACTIVITY WOULD BE DAMAGING WINDS IN
EXCESS OF 60 MPH AND ISOLATED TORNADOES.

IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE MINOR
FLOODING ON ROADWAYS AND IN LOW LYING AREAS. A GENERAL 1.5 TO 2
INCHES CAN BE EXPECTED AREAWIDE...WITH ISOLATED AREAS OF 3 TO 4 INCHES.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN
AND MAUREPAS AND ALL GULF COASTAL WATERS THROUGH TONIGHT...WITH WINDS OF
20 KNOTS AND 5 TO 7 FOOT SEAS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH WEDNESDAY MORNING ACROSS
THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ORGANIZED
HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 12, 12:30 PM CDT, 3 hours 26 minutes before
LAZ034>036-048-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 PM CDT TUE AUG 12 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING TOWARD THE
FELICIANAS...

AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS 7 MILES SOUTHWEST OF NEW
ROADS...OR ABOUT 5 MILES NORTH OF LIVONIA...MOVING NORTHEAST AT 41
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  NEW ROADS BY 1240 PM
  ST. FRANCISVILLE BY 1250 PM
  WAKEFIELD BY 1255 PM
  ZACHARY BY 100 PM
  JACKSON BY 105 PM

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS AND VERY HEAVY RAIN ARE ALL POSSIBLE WITH THIS
THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Local storm report, Aug 12, 1:44 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     JACKSON                 30.83N 91.21W
08/12/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN IN JACKSON.

&&

PGRIGSBY
Local storm report, Aug 12, 2:27 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     JACKSON                 30.83N 91.21W
08/12/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN IN JACKSON.

0200 PM     TSTM WND DMG     CLINTON                 30.86N 91.01W
08/12/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
            PARISH.

0205 PM     TSTM WND DMG     OSYKA                   31.01N 90.47W
08/12/2008                   PIKE               MS   LAW ENFORCEMENT

            TREES REPORTED DOWN IN SOUTHERN PIKE COUNTY IN THE OSYKA
            AND MAGNOLIA AREA.

&&

PGRIGSBY
Local storm report, Aug 12, 2:56 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
256 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     JACKSON                 30.83N 91.21W
08/12/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN IN JACKSON.

0200 PM     TSTM WND DMG     CLINTON                 30.86N 91.01W
08/12/2008                   EAST FELICIANA     LA   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
            PARISH.

0205 PM     TSTM WND DMG     OSYKA                   31.01N 90.47W
08/12/2008                   PIKE               MS   LAW ENFORCEMENT

            TREES REPORTED DOWN IN SOUTHERN PIKE COUNTY IN THE OSYKA
            AND MAGNOLIA AREA.

0240 PM     TSTM WND DMG     MCCOMB                  31.25N 90.47W
08/12/2008                   PIKE               MS   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN IN PIKE COUNTY. TREES WERE
            REPORTED DOWN IN THE CITY OF MCCOMB AND AT THE
            INTERSECTION OF FERNWOOD RD AND PLEASANT GROVE ROAD TO
            THE EAST OF MCCOMB. REPORTS CAME IN FROM 220-240 PM.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:11 PM CDTSmall Craft AdvisoryLIX42 hr
Aug 12, 1:04 PM CDTTornado WarningLIXEast Feliciana, West Feliciana26 min
Aug 12, 1:32 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, Tangipahoa43 min
Aug 12, 3:43 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington47 min
Aug 12, 3:45 PM CDTSpecial Marine WarningLIX60 min
Aug 12, 4:38 PM CDTSpecial Marine WarningLIX67 min
Aug 12, 5:43 PM CDTSpecial Marine WarningLIX92 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.